Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

May 15, 201210 counties in Iowa; 5 counties in Illinois

NWS Quad Cities, IA issued this special weather statement at May 15, 2012, 5:56 PM CDT for 10 counties in Iowa; 5 counties in Illinois. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2012, 5:56 PM CDT (22:56 UTC)
Expired
May 15, 2012, 6:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA

Counties Cedar County, IA, Clinton County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Carroll County, IL, Jo Daviess County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:11 PM CDTTSTM WND GST 455 Nw Davenport, IAIOWA DOT RWIS.
May 15, 6:17 PM CDTTSTM WND DMGDavenport, IATIME ESTIMATED. 3 TO 4 INCH TREE LIMB DOWN AT THE QUAD CITY TIMES.
May 15, 6:20 PM CDTTSTM WND DMG4 Sse Davenport, ILTIME ESTIMATED. 5 INCH TREE LIMB DOWN IN ROCK ISLAND.
May 15, 6:20 PM CDTTSTM WND DMGRock Island, ILTIME ESTIMATED - IN HILLTOP AREA 4 TO 5 INCH MULBERRY TREE BRANCHES DOWNED BY THUNDERSTORM WIND GUST
May 15, 6:22 PM CDTTSTM WND GST 544 Ssw Bettendorf, ILIOWA DOT RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WWUS83 KDVN 152256
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE MAY 15 2012

IAZ052>054-063>068-076>078-087-088-ILZ001-002-007-009-015-024-152345-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WHITESIDE IL-CARROLL IL-
556 PM CDT TUE MAY 15 2012

...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...

AT 5:50 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 25 
MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS MOVING EAST 
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND 
THUNDERSTORMS STRETCHED FROM GERMAN VALLEY...ILLINOIS TO 
HEDRICK...IOWA.

THE DRY AIR BELOW THE PRECIPITATION IS HELPING TO PRODUCE WINDS 
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF 
PRODUCING WINDS GUSTING UP TO 55 MPH.

SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
FOR HIGH PROFILE VEHICLES.

&&

LAT...LON 4251 8993 4248 8940 4220 8939 4219 8968
      4194 8968 4193 8962 4179 8963 4091 9218
      4115 9219 4116 9222 4164 9230

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 15, 2:45 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 15, 2:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT TUE MAY 15 2012

.SYNOPSIS...
THE CWA IS BEGINNING TO EXPERIENCE A COLD FROPA FROM NORTHWEST TO
SOUTHEAST AS OF EARLY AFTERNOON...AND THUS FAR IT IS DRY. WHILE VERY
HIGH BASED CUMULUS HAVE FORMED...SURFACE DEWPOINTS HAVE MIXED DOWN
TO THE MID 30S TO LOWER 40S ALONG THE FRONT. IN
ADDITION...TEMPERATURES NEAR THE FRONT ARE IN THE UPPER 80S TO
90...RESULTING IN VERY LOW RH VALUES AROUND 20 TO 25 PERCENT.
OTHERWISE...TEMPERATURES AS OF 2 PM ARE IN THE LOWER TO MID 80S WITH
DEWPOINTS IN THE MID 40S TO LOWER 50S. AS THE FRONT
APPROACHES...FURTHER DROPS IN DEWPOINTS ARE EXPECTED.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
THUNDERSTORM POTENTIAL TONIGHT WILL LIKELY BE MUCH LESS THAN ANY
MODEL SUGGESTS GIVEN THE MUCH LOWER FRONTAL SURFACE DEWPOINTS.
THUS...WILL KEEP MENTION OF AN ISOLATED STORM THROUGH 9 PM...BUT IN
REALITY IF NO STORMS FIRE BY 5 PM...THIS THREAT CAN BE REMOVED.
COVERAGE TO MENTION STORMS NEEDS TO BE 15 PERCENT OR HIGHER...THUS
THAT IS MY PERCENT CHANCE FORECAST. IN REALITY...THERE IS MORE LIKE
A 5 TO 10 PERCENT CHANCE OF STORMS IN ANY LOCATION. IT CERTAINLY IS
RARE TO SEE THE AFTERNOON DEWPOINT DEPRESSIONS OF 40 TO 50 DEGREES
THIS FAR EAST...AS THIS TYPE OF SPREAD IS MORE TYPICAL OF WESTERN
PLAINS...WEST OF A WARM SEASON DRYLINE.

LATE TONIGHT AND WEDNESDAY...NORTH TO NORTHEAST WINDS AND COLD
ADVECTION WILL COMMENCE...WITH LOWS FALLING THE MID 40S NORTHEAST TO
LOWER 50S SOUTH. WITH PLENTY OF SUN AGAIN...LOW DEWPOINTS...AND
DRYING GROUND..EXPECT ANOTHER DEEP MIXING DAY WEDNESDAY...WITH HIGHS
IN THE LOWER 70S EAST...TO MID 70S CENTRAL AND SOUTHWEST.    ERVIN

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
GENERALLY DRY UNTIL MONDAY...THEN CHANCES FOR THUNDERSTORMS.

OVERVIEW...INITIALIZATION GOOD ON KINEMATICS WITH BL TOO MOIST BIASES
CONTINUE.  VERIFICATION AT 18Z SUGGESTS A 50/50 MIX OF THE 80KM NAM-
WRF AND HI-RES ECMWF WITH ADJUSTMENTS TOWARD DRIER BL CONDITIONS AND
IMPACTS ON DIURNAL TEMPERATURES.  BEYOND DAY 3...A WEIGHTING OF A
60/40 TOWARD HI-RES ECMWF TO GFS DUE TO MOISTURE AND RUN TO RUN
CONTINUITY ISSUES.

WEDNESDAY NIGHT...SEASONABLY COOL AND MOSTLY CLEAR WITH LOWS MOSTLY
COOLER THAN GUIDANCE. LOCAL TOOLS SUGGEST AREAS THAT DECOUPLE MAY
NEED FURTHER LOWERING ON MINS BY UP TO 3 DEGREES FOR LATER SHIFTS.
LIGHT EAST WINDS AND SUBSIDENCE DO SUGGEST CALM TO NEARLY CALM
WINDS FOR SEVERAL HOURS.

THURSDAY INTO SATURDAY...UPPER RIDGING AND DECENT SOUTHERLY WINDS
FOR WARMER AIR ARRIVING TO RESULT IN FAIR SKIES WITH TEMPERATURES
ABOVE NORMAL. LARGE DIURNAL TEMPERATURES LIKELY MORE THAN GUIDANCE
WITH UPPER 70S TO 80+F THURSDAY AND LOWER TO MIDDLE 80S FRIDAY AND
SATURDAY AT A MINIMUM THAT MAY NEED RAISING A FEW DEGREES EACH DAY
MANY LOCATIONS FOR LATER SHIFTS. MINS IN THE 50S THURSDAY MORNING AND
MOSTLY IN THE LOWER TO MIDDLE 60S FRIDAY MORNING.  SUBSIDENCE AND NO
FORCING AND MOISTURE FOR PRECIPITATION IS INDICATED AS DRY SPELL
CONTINUES.

SATURDAY NIGHT THROUGH MONDAY...SLOWLY INCREASING CHANCE OF
THUNDERSTORMS BY MONDAY AS SLOW MOVING AND WEAKENING COOL FRONT
ARRIVES.  CHANCE POPS ARE SUGGESTED DUE TO POOR TIMING ISSUES FOR
LATER SHIFTS. SOME RISK OF SEVERE SUGGESTED WITH PM SBCAPES OF 1500-
2500+ J/KG SUGGESTED ATTM.  LOCAL PAST EVENTS SUGGEST AN EPISODE OR
TWO OF MCS SYSTEMS WITH MOSTLY LIGHT TO MODERATE AMOUNTS FOR THE
AREA.  HIGHS TO FALL INTO THE 70S BY MONDAY DUE TO CONSIDERABLE
CLOUDINESS FROM WEAK UPPER AND SFC LOW CONVERGENT FLOW. DEWPOINTS
SHOULD ALSO RISE AOA 60F FOR SOME HUMIDITY DURING THIS TIME PERIOD.

TUESDAY...KEPT SLIGHT CHANCE POPS ATTM BUT DRY AND NEAR SEASONABLE
TEMPERATURES SUGGESTED FOR LATTER PORTIONS OF MAY WITH MODERATING
HUMIDITY.    NICHOLS

&&

.AVIATION...
WIDESPREAD VFR WEATHER WILL CONTINUE THROUGH THE NEXT 24 HOURS...AS
A FRONT PASSES THROUGH EASTERN IOWA AND ILLINOIS LATE THIS AFTERNOON
AND EVENING...FOLLOWED BY HIGH PRESSURE. A VERY LOW CHANCE FOR AN
ISOLATED THUNDERSTORMS EXISTS AT ALL SITES BETWEEN 21Z TODAY AND
02Z/16. THIS THREAT IS TOO LOW TO PLACE INTO A TAF FORECAST AT THIS
TIME...BUT WILL BE WATCHED FOR FUTURE UPDATES. WINDS WILL BE 10 TO
20 KTS FROM THE WEST SOUTHWEST TODAY...AND TOWARDS 00Z...WILL BECOME
NORTH. AFTER 02Z...NORTH WINDS WILL DECREASE TO 5 TO 10 KTS AND
REMAIN NORTH TO NORTHEAST THROUGH 18Z/16.  ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/NICHOLS
Hazardous weather outlook, May 15, 4:52 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT TUE MAY 15 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY BETWEEN 4 PM AND 9 PM... AS A COLD FRONT MOVES THROUGH
THE OUTLOOK AREA. THE CHANCE OF THUNDERSTORMS HOWEVER WILL BE
LARGELY DEPENDENT ON THE AMOUNT OF LOW LEVEL MOISTURE... WHICH
REMAINS SOMEWHAT UNCERTAIN. IF SURFACE DEW POINTS CAN REACH
WELL INTO THE 40S OR LOWER 50S THEN ISOLATED TO SCATTERED
THUNDERSTORMS COULD BE EXPECTED TO DEVELOP AHEAD OF THE
FRONT... WITH A FEW POSSIBLY STRONG TO SEVERE CONTAINING HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE
80 THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR MORE WIDESPREAD
STORMS MAY OCCUR FROM LATE SUNDAY INTO MONDAY. IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE EPISODES OF STORMS WILL HAVE THE POTENTIAL
TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

05/12

In the hours before

Special weather statement, May 15, 4:22 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT TUE MAY 15 2012

IAZ040>042-051>054-063>065-076-ILZ001-152215-
LINN IA-KEOKUK IA-JOHNSON IA-JACKSON IA-IOWA IA-DUBUQUE IA-
DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-JONES IA-JO DAVIESS IL-
422 PM CDT TUE MAY 15 2012

...STRONG WINDS ASSOCIATED WITH RAIN SHOWERS...

AT 4:17 CDT NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 40 MILE
WIDE LINE OF RAIN SHOWERS MOVING EAST AT 45 MPH. THE SHOWERS WERE
NORTHWEST OF A LINE FROM WARREN...ILLINOIS TO MILLERSBURG...IOWA.

STRONG GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE FROM THESE SHOWERS.
THE STRONG GUSTY WINDS ARE BEING CAUSED BY PRECIPITATION EVAPORATING
IN THE DRY AIR BELOW THE SHOWERS.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

LAT...LON 4260 9068 4251 9063 4251 9018 4247 8993
      4149 9230 4215 9231 4265 9119 4265 9100

08
Special weather statement, May 15, 5:18 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT TUE MAY 15 2012

IAZ041-042-051>054-063>068-076-077-ILZ001-002-007-152300-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
JACKSON IA-IOWA IA-DUBUQUE IA-DELAWARE IA-BENTON IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
518 PM CDT TUE MAY 15 2012

...STRONG GUSTY WINDS LIKELY WITH SHOWERS AND THUNDERSTORMS...

AT 5:15 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING
EDGE OF A 40 MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS FROM
LAKE SUMMERSET...ILLINOIS TO LONE TREE...IOWA. THESE SHOWERS AND
THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 45 MPH.

THE AIR UNDER THE PRECIPITATION IS VERY DRY AND MOST OF IT IS
EVAPORATING BEFORE REACHING THE GROUND. THUS WINDS GUSTING UP TO 35
MPH WILL BE POSSIBLE. SOME OF THE STRONGER STORMS MAY PRODUCE WINDS
GUSTING UP TO 50 MPH.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

LAT...LON 4151 9236 4152 9230 4193 9230 4252 9049
      4250 8940 4221 8939 4220 8968 4211 8968
      4116 9240

08
Special weather statement, May 15, 5:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE MAY 15 2012

IAZ052>054-063>068-076>078-087-088-ILZ001-002-007-009-015-024-152345-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WHITESIDE IL-CARROLL IL-
556 PM CDT TUE MAY 15 2012

...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...

AT 5:50 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 25
MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS MOVING EAST
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS STRETCHED FROM GERMAN VALLEY...ILLINOIS TO
HEDRICK...IOWA.

THE DRY AIR BELOW THE PRECIPITATION IS HELPING TO PRODUCE WINDS
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS GUSTING UP TO 55 MPH.

SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES.

&&

LAT...LON 4251 8993 4248 8940 4220 8939 4219 8968
      4194 8968 4193 8962 4179 8963 4091 9218
      4115 9219 4116 9222 4164 9230

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:22 PM CDTSpecial Weather StatementDVNBenton, Delaware, Dubuque, Iowa, Jones, Linn53 min
May 15, 5:18 PM CDTSpecial Weather StatementDVNCedar, Clinton, Iowa, Jackson, Johnson, Jones and 2 more42 min
May 15, 6:15 PM CDTSpecial Weather StatementDVNCedar, Clinton, Jefferson, Johnson, Keokuk, Louisa and 3 more30 min
May 15, 6:44 PM CDTSpecial Weather StatementDVNCedar, Clinton, Johnson, Keokuk, Louisa, Muscatine and 2 more31 min

Nearby

Special Weather Statements in Iowa, 2012Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.